Browse

You are looking at 1 - 3 of 3 items for :

  • Unique/unexpected symptoms or presentations of a disease x
  • Hypertension x
Clear All
Open access

Hui Yi Ng, Divya Namboodiri, Diana Learoyd, Andrew Davidson, Bernard Champion and Veronica Preda

Summary

Co-secreting thyrotropin/growth hormone (GH) pituitary adenomas are rare; their clinical presentation and long-term management are challenging. There is also a paucity of long-term data. Due to the cell of origin, these can behave as aggressive tumours. We report a case of a pituitary plurihormonal pit-1-derived macroadenoma, with overt clinical hyperthyroidism and minimal GH excess symptoms. The diagnosis was confirmed by pathology showing elevated thyroid and GH axes with failure of physiological GH suppression, elevated pituitary glycoprotein hormone alpha subunit (αGSU) and macroadenoma on imaging. Pre-operatively the patient was rendered euthyroid with carbimazole and underwent successful transphenoidal adenomectomy (TSA) with surgical cure. Histopathology displayed an elevated Ki-67 of 5.2%, necessitating long-term follow-up.

Learning points:

  • Thyrotropinomas are rare and likely under-diagnosed due to under-recognition of secondary hyperthyroidism.
  • Thyrotropinomas and other plurihormonal pit-1-derived adenomas are more aggressive adenomas according to WHO guidelines.
  • Co-secretion occurs in 30% of thyrotropinomas, requiring diligent investigation and long-term follow-up of complications.
Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.
  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.
  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.
  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.
Open access

V Larouche, L Snell and D V Morris

Summary

Myxoedema madness was first described as a consequence of severe hypothyroidism in 1949. Most cases were secondary to long-standing untreated primary hypothyroidism. We present the first reported case of iatrogenic myxoedema madness following radioactive iodine ablation for Graves' disease, with a second concurrent diagnosis of primary hyperaldosteronism. A 29-year-old woman presented with severe hypothyroidism, a 1-week history of psychotic behaviour and paranoid delusions 3 months after treatment with radioactive iodine ablation for Graves' disease. Her psychiatric symptoms abated with levothyroxine replacement. She was concurrently found to be hypertensive and hypokalemic. Primary hyperaldosteronism from bilateral adrenal hyperplasia was diagnosed. This case report serves as a reminder that myxoedema madness can be a complication of acute hypothyroidism following radioactive iodine ablation of Graves' disease and that primary hyperaldosteronism may be associated with autoimmune hyperthyroidism.

Learning points

  • Psychosis (myxoedema madness) can present as a neuropsychiatric manifestation of acute hypothyroidism following radioactive iodine ablation of Graves' disease.
  • Primary hyperaldosteronism may be caused by idiopathic bilateral adrenal hyperplasia even in the presence of an adrenal adenoma seen on imaging.
  • Adrenal vein sampling is a useful tool for differentiating between a unilateral aldosterone-producing adenoma, which is managed surgically, and an idiopathic bilateral adrenal hyperplasia, which is managed medically.
  • The management of autoimmune hyperthyroidism, iatrogenic hypothyroidism and primary hyperaldosteronism from bilateral idiopathic adrenal hyperplasia in patients planning pregnancy includes delaying pregnancy 6 months following radioactive iodine treatment and until patient is euthyroid for 3 months, using amiloride as opposed to spironolactone, controlling blood pressure with agents safe in pregnancy such as nifedipine and avoiding β blockers.
  • Autoimmune hyperthyroidism and primary hyperaldosteronism rarely coexist; any underlying mechanism associating the two is still unclear.